Kansas, 2013

Hail and Damaging Winds in Kansas, July 25, 2013

July 25, 2013 · NWS GLD · 4 events in 3 counties and zones

Thunderstorms developed rapidly during the afternoon across Thomas County and expanded eastward through the afternoon and early evening hours. A few hail reports were received from spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed rapidly during the afternoon across Thomas County and expanded eastward through the afternoon and early evening hours. A few hail reports were received from spotters. Locally heavy rainfall of 1.50-2.50 was also reported across Thomas, Logan and Gove counties, but no significant flooding or damage occurred with the heavy rain. A few storms produced strong outflow as they collapsed, resulting in minor tree and outbuilding damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 2:50 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 25, 2:50 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT THU JUL 25 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 123 PM MDT THU JUL 25 2013

STEADY NORTHWEST FLOW AT UPPER LEVELS IN THE SHORT TERM AS A NUMBER
OF SHORTWAVE TROUGHS MOVE ACROSS THE HIGH PLAINS. A WEAK SURFACE LOW
WILL DEVELOP NEAR THE KS/CO/NE BORDER AND MOVE SOUTHEAST LATE TODAY.
ON FRIDAY A COLD FRONT STRETCHING FROM THE GREAT LAKES
REGION...THROUGH THE NORTHERN PLAINS...AND INTO ALBERTA CANADA WILL
DRIFT SOUTH INTO THE CENTRAL PLAINS.

TODAY...THIS MORNING PATCHY FOG BURNED OFF QUICKLY AFTER SUNRISE.
SCATTERED SHOWERS EAST OF HIGHWAY 83 CONTINUED TO DEVELOP AND MOVE
EAST SUPPORTED BY MID-LEVEL WARM AIR ADVECTION AND FRONTOGENESIS.
THESE SHOWERS WEAKENED BY MID-MORNING AS MIXING OCCURRED AND THE
BEST MID-LEVEL DYNAMICS MOVED EAST. EXPECTING CLOUDS TO GRADUALLY
BREAK UP THIS AFTERNOON...THOUGH A NEARLY SATURATED ATMOSPHERE ABOVE
700MB WILL PROBABLY LIMIT SUNSHINE TODAY. RECENT GUIDANCE HAS BEGUN
TO TRIM BACK ON PRECIP CHANCES TODAY...BUT BELIEVE HIGHS POPS IN THE
40-50 PERCENT RANGE ARE ADEQUATE FOR THE EXPECTED CONDITIONS.
SHOWERS AND STORMS SHOULD DEVELOP AND STRENGTHEN OVER EASTERN
COLORADO AND SOUTHWEST NEBRASKA LATE THIS AFTERNOON...MOVING
SOUTHEAST IN THE EVENING. MARGINAL CHANCE FOR SEVERE WEATHER GIVEN
LACKLUSTER DEEP SHEAR CONDITIONS...BUT GIVEN 1500-2000 MLCAPE CANNOT
RULE OUT A FEW STORMS WITH LARGE HAIL OR DAMAGING WINDS. MORE COMMON
WILL BE LOCALLY HEAVY RAINFALL GIVEN PWATS OF 1.00 TO 1.50 INCHES.
HIGHS WILL BE BELOW TO NEAR NORMAL...MID TO UPPER 80S.

TONIGHT...STORMS WILL NOT LAST LONG INTO THE NIGHT AS THEY MOVE
SOUTH TO POSSIBLY FORM AN MCS IN SOUTHERN KANSAS AND INTO OKLAHOMA.
SKIES WILL CLEAR AND WINDS WILL BE LIGHT OUT OF THE NORTH TO
NORTHEAST. GIVEN THE MOIST NEAR-SURFACE CONDITIONS SOME PATCHY FOG
AND LOW STRATUS CLOUDS SIMILAR TO THIS PAST MORNING CAN BE EXPECTED.
LOWS WILL BE NEAR NORMAL...UPPER 50S TO LOW 60S.

TOMORROW...A COLD FRONT DRIFTING SOUTH WILL SERVE AS BOUNDARY FOR
CONVECTIVE INITIATION ON FRIDAY AS SHOWERS AND THUNDERSTORMS DEVELOP
IN NORTHEAST COLORADO. A FEW STORMS COULD BE STRONG WITH GUSTY WINDS
AND LARGE HAIL...BUT OVERALL BELIEVE STORMS WILL REMAIN BELOW SEVERE
CRITERIA. HIGHS WILL BE COOLER THAN NORMAL BEHIND THE FRONT...LOW TO
MID 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 245 PM MDT THU JUL 25 2013

FRIDAY NIGHT-SUNDAY...FORECAST AREA WILL BEGIN THE PERIOD IN
NORTHWEST FLOW ALOFT BETWEEN AN UPPER HIGH ACROSS THE DESERT
SOUTHWEST AND LOW PRESSURE ACROSS THE NORTHERN GREAT LAKES. THE
UPPER HIGH IS EXPECTED TO WEAKEN PUTTING THE AREA UNDER SOME ZONAL
FLOW ALOFT.

PRECIPITATION CHANCES LOOK TO BE TIED TO LATE FRIDAY NIGHT-EARLY
SATURDAY MORNING AS AN UPPER DISTURBANCE MOVES THROUGH FROM THE
NORTHWEST. NEXT CHANCE IS SATURDAY AFTERNOON AND NIGHT ACROSS THE
WESTERN 1/2 OF THE AREA AS A LARGE AREA OF MOISTURE SLOWLY MOVES IN
FROM THE WEST. THIS AREA SLIDES ACROSS THE REMAINDER OF THE AREA
SUNDAY.

LOWS FRIDAY NIGHT IN THE MID 50S EAST (UNDER INFLUENCE OF SFC
HIGH...LOWER DEWPOINTS AND LIGHTER WINDS) TO UPPER 50S/AROUND 60
ELSEWHERE. FOR SATURDAY NIGHT UPPER 50S TO LOW 60S...COOLEST ACROSS
THE EASTERN 1/2-1/3 OF THE AREA. SOME OF THE GUIDANCE IS VERY CLOSE
TO THE RECORD LOW OF 55 IN HILL CITY SET BACK IN 1969...SOMETHING TO
WATCH FOR IN FUTURE FORECASTS.

HIGHS SATURDAY UPPER 70S TO AROUND 80 EAST...MID TO UPPER 80S ALONG
THE CO/KS BORDER. FOR SUNDAY HAVE AROUND 80 TO MID 80S...HOWEVER
GIVEN SOUTHEAST WINDS OF 10-20 MPH AND QUITE COOL 850 TEMPERATURES
IN THE LOW TEENS EAST TO AROUND 20 CELSIUS WEST AND QUITE A BIT OF
CLOUDINESS WOULDNT BE SURPRISED IF SLIGHTLY COOLER TEMPERATURES ARE
OBSERVED...AGAIN SOMETHING TO WATCH IN FUTURE FORECASTS.

MONDAY-THURSDAY...FORECAST AREA WILL BE IN WESTERLY FLOW ALOFT...IN
BETWEEN UPPER HIGH TO THE SOUTH AND UPPER LOW ACROSS THE FAR NORTH
THROUGH WEDNESDAY. ON THURSDAY UPPER HIGHS SHIFTS SLIGHTLY EAST AND
WITH SOME UPPER TROUGHING PUSHING ASHORE ACROSS THE PACIFIC
NORTHWEST FLOW ALOFT SHIFTS TO THE SOUTHWEST.

LOOKS LIKE PERIODIC/CLIMATOLOGICAL POPS THROUGH THE PERIOD AS
WEATHER DISTURBANCES MOVE THROUGH THE FLOW ALOFT. OF COURSE TIMING
OF THESE WAVES DIFFERS BETWEEN THE MODELS SO FOR NOW NOT EXACTLY A
HIGH CONFIDENCE PRECIPITATION FORECAST. HIGHS GENERALLY IN THE 80S
TO LOW 90S WITH LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1134 AM MDT THU JUL 25 2013

GENERALLY VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS AT BOTH GLD
AND MCK. TODAY SCATTERED SHOWERS AND STORMS WILL DEVELOP ACROSS
NORTHEAST COLORADO AND MOVE EAST/SOUTHWEST. A FEW STORMS MAY BE
STRONGER WITH GUSTY WINDS AND LARGE HAIL...BUT DO TO LOW CONFIDENCE
ON COVERAGE ONLY INCLUDED VCTS AT BOTH SITES. TONIGHT SKIES WILL
CLEAR LEADING TO PATCHY FOG/STRATUS DEVELOPMENT BY MORNING. AM NOT
EXPECTING WIDESPREAD IFR OR WORSE CONDITIONS...BUT AN HOUR OR TWO OF
IFR CEILINGS ARE POSSIBLE SIMILAR TO YESTERDAY MORNING. CLOUDS AND
FOG WILL LIFT BY MID-MORNING LEADING TO VFR CONDITIONS THROUGH
MID-DAY FRIDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JJM
LONG TERM...99
AVIATION...JJM
Hazardous weather outlook, Jul 25, 10:39 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT THU JUL 25 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT THU JUL 25 2013 /1139 AM CDT THU JUL 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS THE TRI STATE AREA. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON AND THEN MOVE EAST INTO NORTHWEST KANSAS AND EXTREME
SOUTHWEST NEBRASKA DURING THE EVENING. PRIMARY THREATS WILL BE
LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL.
STORMS ARE EXPECTED TO MOVE OUT OF THE REGION AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TRI STATE
AREA EACH DAY FROM FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JJM

In the hours before

Special weather statement, Jul 25, 2:33 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT THU JUL 25 2013

KSZ001-002-013-014-252115-
CHEYENNE-RAWLINS-SHERMAN-THOMAS-
333 PM CDT THU JUL 25 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF BIRD CITY...MOVING EAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3971 10117 3944 10114 3944 10153 3965 10158
TIME...MOT...LOC 2033Z 265DEG 16KT 3955 10147

DLF

The radar

The Goodland radar (KGLD), 30 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
July 25, 3:08 PM CST
Where
Thomas County, 5.55 mi N of Brewster
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.450, -101.370

Spotter reported mostly quarter size hail and at least one stone that was 2.5 inches long and 1 inch wide.

Hail, Logan

When
July 25, 3:45 PM CST
Where
Logan County, 4.29 mi W of Oakley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.130, -100.930

Thunderstorm Wind, Gove

When
July 25, 4:00 PM CST
Where
Gove County, 4.14 mi SW of Campus
Measured
69 kt (79 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.078, -100.805

Late report of six-eight inch diameter live tree limbs blown down. A small shed was also destroyed by strong thunderstorm outflow. An empty stock tank was blown approximately one mile and came to rest in a corn field. Time of report estimated from Doppler radar.

Thunderstorm Wind, Gove

When
July 25, 4:10 PM CST
Where
Gove County, 2.11 mi SSE of Campus
Measured
69 kt (79 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
39.091, -100.739

Late report of a mailbox blown over and several heavy wooden rocking chairs on a porch were blown into a tree row. Time of report estimated from Doppler radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456609, 456610, 456630, 456637.